Alert archive / Florida / Tornado Warnings in 2021

Tornado Warning 3, NWS Melbourne, FL

July 9, 2021Orange County, Florida

NWS Melbourne, FL issued this tornado warning at Jul 9, 2021, 7:02 PM EDT for Orange County, Florida. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 7:02 PM EDT (23:02 UTC)
Expired
Jul 9, 2021, 7:15 PM EDT
In force
13 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Orange County, FL

The radar

The Melbourne radar (KMLB), 73 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WFUS52 KMLB 092302
TORMLB
FLC095-092315-
/O.NEW.KMLB.TO.W.0003.210709T2302Z-210709T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
702 PM EDT Fri Jul 9 2021

The National Weather Service in Melbourne has issued a

* Tornado Warning for...
  Southeastern Orange County in east central Florida...

* Until 715 PM EDT.
    
* At 701 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Orlando International Airport, moving west at 15
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Orange County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2847 8127 2845 8125 2843 8131 2846 8133
TIME...MOT...LOC 2301Z 070DEG 14KT 2846 8128 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Combs
1 follow-up statement
027 
WWUS52 KMLB 092309
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
709 PM EDT Fri Jul 9 2021

FLC095-092319-
/O.EXP.KMLB.TO.W.0003.000000T0000Z-210709T2315Z/
Orange FL-
709 PM EDT Fri Jul 9 2021

...THE TORNADO WARNING FOR SOUTHEASTERN ORANGE COUNTY WILL EXPIRE AT
715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 2847 8127 2845 8125 2843 8131 2846 8133
TIME...MOT...LOC 2309Z 065DEG 2KT 2845 8129 

$$

Combs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:57 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 3:57 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
357 PM EDT Fri Jul 9 2021

.DISCUSSION...
Current-Tonight... Isolated to scattered showers and storms ongoing
across the Treasure Coast, and across areas north of Sanford. The
east coast sea breeze is beginning to move inland, with the ECSB
along the Treasure coast moving inland faster. Boundary collisions
between the east and west coast sea breeze, as well as outflow
boundaries, will result in additional shower and storm development.
Thus, expect scattered to numerous showers and lightning storms
later this afternoon and evening, with 60-70 percent PoPs areawide
through early evening. A few showers and lightning storms may linger
past sunset as they drift towards the Atlantic. Forecast soundings
continue to support higher rain chances across ECFL this afternoon
with PW values ranging from 1.99-2.11". However, the 15Z XMR
sounding came in with a PW value of 1.84", which is a little less
than this morning's sounding. Winds are variable around 5 mph across
the interior and Southeast around 5-10 mph along the coast. Tonight,
winds will generally be from the southwest and light. Overnight lows
will be low to mid 70s under partly cloudy skies.

Saturday... Upper level high pressure system will set up over the
Florida Peninsula early on Saturday, as a surface high pressure
ridge axis builds into southern Florida through the day. Deep
moisture over the local area, with PW values of 1.90-2.05", will
continue to linger as the weak pressure gradient allows for a
typical summer-time pattern. Thus, high PoPs once again, with
highest rain chances (70 percent) across the interior and 50-60
percent for the rest of the CWA in the afternoon. Scattered to
numerous showers and lightning storms are expected, particularly
along boundary collision between outflow boundaries and the east and
west coast sea breeze in the afternoon. A few of the showers and
storms may linger into the evening hours as they drift towards the
coastal areas. Afternoon highs will be in the upper 80s to low 90s
under partly cloudy skies. Overnight lows will be in the low to mid
70s under partly cloudy skies.

Sunday-Monday... (Modified Previous Discussion) The surface ridge
axis will begin the shift northward on Sunday, as mid/upper level
high pressure shifts to the western Atlantic and strengthens through
Monday. During this time, an upper level low will pivot around the
southern edge of the high pressure, maintaining high moisture across
the peninsula, albeit slightly drier than previous days, with PWATs
closer to 2". Thus, not expecting large changes in the PoP trend
from Saturday. However, increasingly onshore flow as the high
strengthens will cause the highest PoP coverage to shift to the
western side of the peninsula during the afternoons, especially on
Monday. PoPs generally 60-70% on Sunday, decreasing slightly to
around 50-60% on Monday. Afternoon highs each day in the upper 80s
to low 90s. Morning lows in the low to mid-70s, possibly remaining
in the upper 70s along the immediate coast by Monday night thanks to
onshore flow.

Tuesday-Thursday... (Previous Discussion) Surges of higher moisture
will continue through mid-week, as the mid/upper level ridge and
surface high pressure linger along the Carolina coast. PoPs
remaining around 50-60% each day, but persistent onshore flow will
continue to keep the highest shower and thunderstorm chances across
the western half of the peninsula. By Thursday, models suggest the
ridge axis may shift southward a bit, decreasing the amount of
available moisture. So, have kept PoPs that afternoon at a modest 30-
40%. No change to the forecast temperature trend though, with
afternoon highs remaining in the upper 80s to low 90s and morning
lows in the low to mid-70s. Upper 70s will still be possible along
the immediate coast.

&&

.AVIATION...
A few storms developed along the east coast sea breeze
from KSUA to KVRB but these dissipated by 09/19z. The sea breeze
will continue to move inland and as it collides with the west coast
sea breeze and lingering boundaries, new development of SHRA/TSRA is
expected through the rest of the afternoon. Some of these storms
will have the potential to generate gusty winds of 20-30 kt,
MVFR/IFR CIG/VIS and lightning strikes. Coverage and intensity of
storms should then diminish near sunset. VFR returning this evening
through Sat morning as SHRA/TSRA dissipate or move away from the
terminals.

&&

.MARINE...
Current-Tonight... Quieter start to the afternoon than yesterday.
Isolated showers ongoing over the Atlantic waters, mainly across
far northern Volusia waters and far southern Brevard waters.
Additional showers and lightning storms are expected to form as
the east and west coast sea breeze collide across the interior and
then move out towards the Atlantic. Current buoy 41109
observations show seas are 2 ft with winds less than 5 KT. Winds
will generally be west to southwest overnight around 5 Kt. Seas
will be 1-3 ft.

Saturday...(Modified Previous Discussion) Deeper moisture remaining
over the local area will produce scattered to numerous showers and
lightning storms during the afternoon as the east and west coast sea
breezes collide over the interior and move out into the Atlantic. A
few of these showers and storms may linger into the evening
hours. Otherwise, generally S/SE winds remaining around 10 KT or
less as low level ridging develops, keeping the pressure gradient
weak. Seas 1-2ft.

Sunday-Tuesday... (Previous Discussion) The ridge axis moves
northward Sunday, as high pressure strengthens off of the Carolina
coast through mid-week. This will develop increasingly onshore flow,
mainly SE on Sunday, becoming ESE Monday and Tuesday. Onshore flow
will keep much of the afternoon convective activity on the western
side of the peninsula, decreasing the chance for any showers and
storms to drift eastward toward the local Atlantic waters. Wind
speeds increasing slightly through the period, initially around
10kts on Sunday, becoming 10-15kts into Tuesday. Seas also building
a bit, from 1-2ft on Sunday to 3-4ft on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  74  90  73 /  60  30  50  40
MCO  92  74  91  73 /  70  40  70  30
MLB  90  74  89  75 /  60  30  70  40
VRB  91  73  89  74 /  60  30  70  40
LEE  91  74  91  74 /  60  20  60  30
SFB  92  74  92  74 /  60  30  70  30
ORL  92  76  92  75 /  70  30  70  30
FPR  91  73  89  74 /  60  30  70  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Watson/Sedlock/Negron
Hazardous weather outlook, Jul 9, 5:12 AM EDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
512 AM EDT Fri Jul 9 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-091600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
512 AM EDT Fri Jul 9 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous afternoon showers and lightning storms are expected
across east central Florida again today. Storm motion will be
eastward, ranging from 10 to 15 mph north of greater Orlando and
Titusville, to around 5 mph from southern Osceola and Brevard
Counties to Lake Okeechobee and Tequesta. Today's storm threats
will be frequent cloud to ground lightning strikes, torrential
downpours and wind gusts to around 45 mph. Move indoors at the
first sign of threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Temporary poor drainage flooding of roads and urban areas from
downpours of 2 to 3 inches in a 60 to 90 minute period, will be
possible. This threat will be the highest south of Lake Kissimmee
and Melbourne, where storm motion will be slower. Never drive into
water of unknown depth, and reduce your speed when approaching a
torrential downpour.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of producing wind gusts of around 35 knots
over inland lakes and the Intracoastal and nearshore Atlantic
waters, mainly north of Sebastian Inlet. Move to safe harbor in
advance of storms that will approach from the west this afternoon.

.RIP CURRENT IMPACT...
A Moderate risk for life-threatening rip currents continues at
the central Florida Atlantic beaches today. While dangerous rip
currents will be present all day, the threat will be the highest
between 11 AM and 5 PM, due to tidal effects. Remember to swim
only within sight of a lifeguard and never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Numerous afternoon and early evening showers and lightning storms
are expected again across east central Florida for the next
several days, with cloud to ground lightning strikes, torrential
downpours and gusty winds continuing to be the main storm threats.

A moderate risk for potentially life-threatening rip currents will
continue through this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Cristaldi

In the hours before

Special weather statement, Jul 9, 5:16 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
516 PM EDT Fri Jul 9 2021

FLZ041-044-092145-
Northern Lake County-Inland Volusia-
516 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAKE AND NORTHWESTERN
VOLUSIA COUNTIES...

At 515 PM EDT, a strong thunderstorm was located over Lake George, or
8 miles west of Pierson. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pierson, Barberville, Lake George, Eldridge and Sellers Lake.

Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake George, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 2928 8142 2926 8141 2918 8141 2911 8164
      2928 8164 2929 8165 2933 8165 2938 8145
      2940 8143 2940 8142
TIME...MOT...LOC 2115Z 219DEG 2KT 2926 8160

Combs
Special weather statement, Jul 9, 5:38 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
538 PM EDT Fri Jul 9 2021

FLZ141-092215-
Coastal Volusia-
538 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VOLUSIA COUNTY...

At 538 PM EDT, a strong thunderstorm was located near Daytona
International Speedway, or near Holly Hill, moving east at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Daytona Beach Shores and
Daytona International Speedway.

Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2919 8098 2917 8111 2926 8115 2927 8115
      2931 8103
TIME...MOT...LOC 2138Z 268DEG 7KT 2922 8110

Combs
Local storm report, Jul 9, 5:49 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
549 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             5 NW DAYTONA BEACH      29.26N 81.09W
07/09/2021  M0.25 INCH       Volusia            FL   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED PEA SIZE HAIL NEAR ORMOND
            BEACH.

&&

KN
Local storm report, Jul 9, 6:14 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
614 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     5 NNW DAYTONA BEACH     29.28N 81.06W
07/09/2021  M35 MPH          Volusia            FL   MESONET

            WEATHER UNDERGROUND ORMOND BEACH POLICE DEPT REPORTED A
            WIND GUST OF 40 MPH/35 KT.

&&

KN
Local storm report, Jul 9, 6:23 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Melbourne FL
623 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     5 NNW DAYTONA BEACH     29.28N 81.06W
07/09/2021  M40.00 MPH       Volusia            FL   MESONET

            WEATHER UNDERGROUND STATION ORMOND BEACH POLICE DEPT
            REPORTED A WIND GUST OF 40 MPH/35 KT.

&&

KN
Special weather statement, Jul 9, 6:30 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
630 PM EDT Fri Jul 9 2021

FLZ045-053-092330-
Osceola-Orange-
630 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ORANGE AND
NORTH CENTRAL OSCEOLA COUNTIES...

At 628 PM EDT, strong thunderstorms were clustered over Sea World,
or near Oak Ridge, moving southeast at 10 mph. Numerous lightning
storms are expected to develop over central Orange and northern
Osceola counties through 730 PM.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Wedgefield.

Torrential rainfall is also occurring with these storms and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 2861 8142 2861 8103 2824 8103 2824 8151
TIME...MOT...LOC 2228Z 295DEG 8KT 2841 8141

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:46 PM EDTSpecial Weather StatementMLBVolusia29 min
Jul 9, 5:06 PM EDTSpecial Weather StatementMLBSeminole39 min
Jul 9, 5:16 PM EDTSpecial Weather StatementMLBFlagler29 min
Jul 9, 5:38 PM EDTSpecial Weather StatementMLBVolusia37 min
Jul 9, 5:45 PM EDTAreal Flood AdvisoryMLBLake, Volusia60 min
Jul 9, 5:52 PM EDTSpecial Marine WarningMLB53 min
Jul 9, 6:30 PM EDTSpecial Weather StatementMLBOrange60 min
Jul 9, 6:54 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola18 min
Jul 9, 7:31 PM EDTSpecial Weather StatementMLBOsceola44 min
Jul 9, 7:39 PM EDTSevere Thunderstorm WarningMLBOsceola28 min
Jul 9, 7:49 PM EDTSpecial Marine WarningMLB41 min
Jul 9, 7:51 PM EDTSpecial Weather StatementMLBBrevard24 min

Nearby

Tornado Warnings in Florida, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.